MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX MESH; SURGICAL MESH
Catalog Number 1190200
Medical Device Problem Codes Migration or Expulsion of Device (1395); Defective Device (2588); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Unspecified Infection (1930)
Date of Event 01/27/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, no conclusions can be made.Per medical record review, about a month post implant of phasix mesh, patient with complex medical/surgical history was diagnosed with abdominal pain, infection, mesh migration and underwent mesh removal.Per medical records, "there is retained separated mesh." the instructions-for-use supplied with the device lists pain, infection, mesh migration as possible complications.In regards to infection, the warnings section in ifu states, "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the device." this emdr represents the phasix mesh (device #2).An additional supplemental emdr was submitted to represent the sepramesh ip (device #1).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.
 
Event or Problem Description
Per information provided by patient's attorney: (b)(6) 2010 - patient was diagnosed with small bowel obstruction, incarcerated ventral incisional hernia, and underwent laparoscopic assisted open repair with the implant of sepramesh ip.Per operative notes, ¿there was 2 to 3 separate loops of bowel adherent within hernia defect.A sepramesh ip (device #1) was placed within the peritoneal cavity and tacked.¿ 09-feb-2011 to 09-feb-2014 - patient had right upper quadrant and left lower quadrant abdominal pain, mass in left side abdomen, abdominal wall abscess, infection.(b)(6) 2014 - patient was diagnosed with left abdominal wall abscess thereby underwent excision with incision and drainage.Per operative notes, ¿an elliptical resection of the anterior wall was completed.Entry into the abscess did confirm classic nonmalodorous purulence.The anterior wall was excised.The abscess was aspirated, and the cavity was packed.There was absolutely no suggestion of any mesh or other foreign body present.¿ 14-feb-2014 to 11-nov-2015 - patient frequently visited hospital for pain, abdominal wound healing and mass.Patient had purulent drainage and mesh with abdominal wall infection.(b)(6) 2015 - patient was diagnosed with infected abdominal wall mesh with erosion into the small bowel and chronic draining enterocutaneous fistula thereby underwent removal of mesh (device #1) and open repair of abdominal wall hernia defect with implant of phasix mesh (device #2).Per operative notes, ¿it was found the mesh was brown and discolored, mesh was completed eroded and enveloped into the bowel.Adhesions were lysed on both sides and the small bowel was freed in its entirety.Then resected the sepramesh ip (device #1) from the abdominal wall and excisionally debrided the abdominal wall.With the mesh completely removed and it was left with a left lateral abdominal wall defect.A piece of phasix mesh (device #2) was placed over hernia repair at the prior colostomy site where the mesh was removed and secured to the abdominal wall using bioglue.¿ (b)(6) 2016 - during visit, patient was diagnosed with the mesh in the left lower quadrant wound has separated from the fascia.There is some residual dried bioglue on the mesh and this was removed partially to allow drainage from around and under the mesh.(b)(6) 2016 - during visit, patient was diagnosed with pain at upper portion of left abdominal wound, retained separated mesh.Pain improved after the mesh (device #2) was removed in office.(note: there was no operative note provided for phasix mesh removal procedure).29-jan-2016 to 24-jan-2018 - patient frequently visited hospital for evaluation of abdominal surgical wound and diagnosed with abdominal pain, open wound anterior abdominal wall and foreign body of abdominal wall with infection.Attorney alleges that the patient had abscess, adhesions, bowel obstruction, bowel perforation, bowel removal, fistulae, infections, mesh migration, nerve damage, pain and emotional injuries.It was also alleged that the patient had abdominal wall abscess which required incision and drainage where it was ultimately excised.

Brand Name
PHASIX MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key17799401
Report Number1213643-2023-093773
Device Sequence Number7184033
Product Code OOD
UDI-Device Identifier00801741077678
UDI-Public(01)00801741077678
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K142818
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/28/2017
Device Catalogue Number1190200
Device Lot NumberHUZF0405
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/30/2023
Initial Report FDA Received Date09/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexFemale
Patient Weight84 KG